Alert archive / Iowa / Wind Advisories in 2018
Wind Advisory 5, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind advisory at Dec 1, 2018, 7:28 AM CST for 19 counties in Iowa; 7 counties in Illinois. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2018, 7:28 AM CST (13:28 UTC)
- Expired
- Dec 1, 2018, 2:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Quad Cities, IA
All 26 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Carroll County, IL, Henry County, IL, Jo Daviess County, IL, Mercer County, IL, Rock Island County, IL, Stephenson County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 42 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
675 WWUS73 KDVN 011328 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 728 AM CST Sat Dec 1 2018 ...Strong winds with localized higher wind gusts... .A strong storm system will move toward the Great Lakes today producing strong gradient winds. Most wind gusts will be only 30 to 35 mph. However, sporadic wind gusts up to 45 mph are possible. IAZ040>042-051>053-063>065-076-077-087-011800- /O.NEW.KDVN.WI.Y.0005.181201T1328Z-181201T1800Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Iowa-Johnson-Cedar- Keokuk-Washington-Jefferson- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Sigourney, Washington, and Fairfield 728 AM CST Sat Dec 1 2018 ...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY... The National Weather Service in Quad Cities has issued a Wind Advisory, which is in effect until noon CST today. * Winds...East 20 to 30 mph with gusts up to 35 mph. Sporadic gusts up to 45 mph are possible. * Timing...Through noon. * Impacts...Hazardous travel conditions especially for high profile vehicles from sudden gusts. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph or greater are expected, which can make driving difficult, especially for high profile vehicles. Use extra caution if you are traveling. && $$
4 follow-up statements
118 WWUS73 KDVN 011423 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 823 AM CST Sat Dec 1 2018 ...Strong Winds Today... .An area of low pressure will move toward the Great Lakes today bringing strong east winds. Expect gusts around 45 mph at times. IAZ054-ILZ001-002-007-012000- /O.EXB.KDVN.WI.Y.0005.000000T0000Z-181201T2000Z/ Jackson-Jo Daviess-Stephenson-Carroll- Including the cities of Maquoketa, Galena, Freeport, and Mount Carroll 823 AM CST Sat Dec 1 2018 ...WIND ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... The National Weather Service in Quad Cities has issued a Wind Advisory, which is in effect until 2 PM CST this afternoon. * Winds...East 25 to 30 mph with gusts up to 45 mph. * Timing...Through the early afternoon. * Impacts...Hazardous travel conditions especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph or greater are expected, which can make driving difficult, especially for high profile vehicles. Use extra caution if you are traveling. && $$ IAZ066>068-078-088-089-ILZ009-015-016-024-011800- /O.EXA.KDVN.WI.Y.0005.000000T0000Z-181201T1800Z/ Clinton-Muscatine-Scott-Louisa-Henry IA-Des Moines-Whiteside- Rock Island-Henry IL-Mercer- Including the cities of Clinton, Muscatine, Davenport, Bettendorf, Wapello, Mount Pleasant, Burlington, Sterling, Moline, Rock Island, Geneseo, and Aledo 823 AM CST Sat Dec 1 2018 ...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY... The National Weather Service in Quad Cities has issued a Wind Advisory, which is in effect until noon CST today. * Winds...East 25 to 30 mph with gusts up to 45 mph. * Timing...Through midday. * Impacts...Hazardous travel conditions especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph or greater are expected, which can make driving difficult, especially for high profile vehicles. Use extra caution if you are traveling. && $$ IAZ040>042-051>053-012000- /O.EXT.KDVN.WI.Y.0005.000000T0000Z-181201T2000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, and Anamosa 823 AM CST Sat Dec 1 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... * Winds...East 25 to 30 mph with gusts up to 45 mph. * Timing...Through the early afternoon. * Impacts...Hazardous travel conditions especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph or greater are expected, which can make driving difficult, especially for high profile vehicles. Use extra caution if you are traveling. && $$ IAZ063>065-076-077-087-011800- /O.CON.KDVN.WI.Y.0005.000000T0000Z-181201T1800Z/ Iowa-Johnson-Cedar-Keokuk-Washington-Jefferson- Including the cities of Marengo, Iowa City, Tipton, Sigourney, Washington, and Fairfield 823 AM CST Sat Dec 1 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * Winds...East 25 to 30 mph with gusts up to 45 mph. * Timing...Through midday. * Impacts...Hazardous travel conditions especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph or greater are expected, which can make driving difficult, especially for high profile vehicles. Use extra caution if you are traveling. && $$ Uttech
290 WWUS73 KDVN 011807 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 1207 PM CST Sat Dec 1 2018 ...Strong Winds Today... .An area of low pressure will move toward the Great Lakes today bringing strong east winds. Expect gusts around 45 mph at times. IAZ063>068-076>078-087>089-ILZ009-015-016-024-011915- /O.EXP.KDVN.WI.Y.0005.000000T0000Z-181201T1800Z/ Iowa-Johnson-Cedar-Clinton-Muscatine-Scott-Keokuk-Washington- Louisa-Jefferson-Henry IA-Des Moines-Whiteside-Rock Island- Henry IL-Mercer- Including the cities of Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Sterling, Moline, Rock Island, Geneseo, and Aledo 1207 PM CST Sat Dec 1 2018 ...WIND ADVISORY HAS EXPIRED... Winds have decreased to below advisory criteria. $$ IAZ040>042-051>054-ILZ001-002-007-012000- /O.CON.KDVN.WI.Y.0005.000000T0000Z-181201T2000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess- Stephenson-Carroll- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, and Mount Carroll 1207 PM CST Sat Dec 1 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... * Winds...East 25 to 30 mph with gusts up to 45 mph. * Timing...Through the early afternoon. * Impacts...Hazardous travel conditions especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph or greater are expected, which can make driving difficult, especially for high profile vehicles. Use extra caution if you are traveling. && $$ Uttech
846 WWUS73 KDVN 011836 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 1236 PM CST Sat Dec 1 2018 ...Strong Winds Today and Areas of Dense Fog... .An area of low pressure will move toward the Great Lakes today bringing strong east winds. Expect gusts around 45 mph at times. Dense fog has developed over existing snowpack south of Interstate 80. The fog will likely continue for parts of the area into tonight and may expand to the north. There will be a sharp dividing line between no fog and dense fog for locations that are south of a warm front -- mainly for portions of Hancock and McDonough Counties. IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-020245- /O.NEW.KDVN.FG.Y.0019.181201T1836Z-181202T0600Z/ Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren- Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 1236 PM CST Sat Dec 1 2018 ...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... The National Weather Service in Quad Cities has issued a Dense Fog Advisory, which is in effect until midnight CST tonight. * Visibilities...Less than a quarter mile at times. * Timing...into tonight. * Impacts...Hazardous travel conditions due to significantly reduced visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ IAZ040>042-051>054-ILZ001-002-007-012000- /O.CON.KDVN.WI.Y.0005.000000T0000Z-181201T2000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess- Stephenson-Carroll- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, and Mount Carroll 1236 PM CST Sat Dec 1 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... * Winds...East 25 to 30 mph with gusts up to 45 mph. * Timing...Through the early afternoon. * Impacts...Hazardous travel conditions especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph or greater are expected, which can make driving difficult, especially for high profile vehicles. Use extra caution if you are traveling. && $$ Uttech
395 WWUS73 KDVN 011948 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 148 PM CST Sat Dec 1 2018 ...Areas of Dense Fog into Tonight... Dense fog has developed over existing snowpack south of Interstate 80. The fog will likely continue for parts of the area into tonight and may expand to the north. There will be a sharp dividing line between no fog and dense fog for locations that are south of a warm front -- mainly for portions of Hancock and McDonough Counties. IAZ040>042-051>054-ILZ001-002-007-012100- /O.EXP.KDVN.WI.Y.0005.000000T0000Z-181201T2000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess- Stephenson-Carroll- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, and Mount Carroll 148 PM CST Sat Dec 1 2018 ...WIND ADVISORY WILL EXPIRE AT 2 PM CST THIS AFTERNOON... Winds have decreased below advisory criteria. $$ IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-020400- /O.CON.KDVN.FG.Y.0019.000000T0000Z-181202T0600Z/ Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren- Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 148 PM CST Sat Dec 1 2018 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * Visibilities...Less than a quarter mile at times. * Timing...into tonight. * Impacts...Hazardous travel conditions due to significantly reduced visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Uttech
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Dec 1, 6:45 AM CST, 43 minutes earlier.
Area forecast discussion, Dec 1, 6:45 AM CST, 43 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 645 AM CST Sat Dec 1 2018 .UPDATE... Issued at 642 AM CST Sat Dec 1 2018 Back edge of the waa wing of rain has already entered the far south areas. However, very light returns are also developing. The overall strong forcing and low cdefs suggest the potential for drizzle or more spotty light rain trying to develop in the dry punch across Missouri through mid-day before the synoptic low and stronger forcing arrives. Thus have updated the forecast to reflect this trend and it will be available in 15 minutes. && .SYNOPSIS... Issued at 247 AM CST Sat Dec 1 2018 06Z surface data has strong low pressure along the KS/OK border. A warm front ran east from the low across southern Missouri into Kentucky. Dew points were in the 20s and 30s from the Great Lakes west into the central and northern Plains. Dew points in the 40s and higher were south of the warm front down to the Gulf Coast. && .SHORT TERM...(Today and Tonight) ISSUED AT 247 AM CST Sat Dec 1 2018 Through sunrise, increased moisture and forcing will slowly win out over the dry air across the area. Rain will slowly develop/move into the area with some areas south of I-80 seeing light rain. Saturday morning the initial wing of precipitation will move from south to north across the area. Stronger forcing should allow some elevated thunderstorms to develop along and south of I-80. This afternoon gets more interesting. The initial wing of precipitation will continue moving north. Stronger forcing associated with the approaching low is expected to initiate convection that will include thunderstorms in northeast and eastern Missouri just before mid-afternoon. This convection is expected to rapidly move northeast into the area. The question then becomes will these storms be elevated or surface based. If surface based, then the storms would have the potential to pull down higher momentum air aloft and create isolated damaging wind gusts in west central Illinois. If elevated, the wind risk would be near zero but marginally severe hail is possible. Tonight, the main surface low moves through the area. Convection that develops during the afternoon may persist into the early evening east of the Mississippi and south of highway 30. Stronger forcing will allow a large shield of rain to develop over the northwest half of the area with more spotty rainfall over the southeast half. Winds should be strong enough to keep any fog development tonight down to patchy areas. Toward morning some snow may begin to mix in with the rain generally west of an Independence to Sigourney, IA line. .LONG TERM...(Sunday through Friday) ISSUED AT 247 AM CST Sat Dec 1 2018 Current storm system will continue to produce light precipitation over the area as it exits the region Sunday. An influx of colder air that follows Sunday night into Monday will then be the main story, with below normal temperatures and mainly dry weather through the upcoming workweek. Sunday: The nearly stacked, occluded low pressure system will likely be over southeast Iowa in the morning, weakening and shifting east- northeast into the Great Lakes through the day. The day will start with widespread light rain, drizzle and at least patchy fog over the remaining snow cover. As the system begins to pull out, developing cold air advection should change the precipitation over to light snow from northwest to southeast through the day based on forecast thermal profiles. This looks to be a slow process, especially if the slower timing of the NAM verifies. The lingering low level trough/axis of moisture convergence, would keep a nearly saturated airmass in place with temperatures well into the mid to upper 30s, slowing the precipitation changeover and possibly keeping fog in place longer than mid morning, as currently advertised. Will currently keep any potential light snow accumulations confined to the far north and northwest during the daylight hours, where less than a half inch is currently suggested. Sunday and Monday: the changeover to light snow should take place over most of the area Sunday evening with light accumulations possible, mainly north of I-80. This precipitation will likely end or diminish to flurries under an increasingly anticyclonic low level flow. The cold air then advection deepens and increases through Monday. This, combined with lingering clouds will lead to only a minor daytime rise back into the lower 30s after early morning lows in the mid 20s north to around 30 south. Tuesday through Friday will see a return to the below to much below normal temperature regime that dominated in November. Periodic shortwaves in the mostly northwest flow pattern may bring possible flurries or even light snow. Model consenus has the strongest of these clipper type systems impacting the area Thursday, where low chances for light snow are maintained. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) ISSUED AT 535 AM CST Sat Dec 1 2018 IFR/LIFR conditions with rain will be seen through 12z/02 as a storm system moves through the Midwest. LLWS will also be seen through at least 20z/01 with 40-50 kt winds just off the surface. KBRL has the best chance of seeing a TSRA with a slightly lower risk at KMLI. Wind gusts up to 40 kts are possible near TSRA in the 19z/01 to 01z/02 time frame. && .HYDROLOGY... Issued at 1100 AM CST Fri Nov 30 2018 Widespread rainfall between 0.75 to 1.25 inches, combined with significant snowmelt, will lead to a risk for tributary river flooding from Sunday afternoon into next week. At the very least, within bank rises are expected to begin this weekend. Decided to issue river Flood Watches for DeWitt, Kalona, Joslin, Moline, and Colmar. These sites have existing snowpack and will likely see the highest river level rises. However, confidence remains low regarding the exact amount of runoff that will be generated from total rainfall and snowmelt. Another complicating factor is partially frozen ground, especially where the ground is bare, which would increase the amount of water that routes downstream. As forecast confidence increases, the watches will either be upgraded to warnings or cancelled. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...08 SYNOPSIS...08 SHORT TERM...08 LONG TERM...Sheets AVIATION...08 HYDROLOGY...Uttech
Hazardous weather outlook, Dec 1, 3:58 AM CST, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 358 AM CST Sat Dec 1 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-021000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 358 AM CST Sat Dec 1 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Locally strong wind gusts to 40 mph, that are not associated with thunderstorms, will be possible during the daylight hours. Thunderstorms will be possible mainly east and south of a line from Dubuque to Williamsburg, Iowa. The most likely time frame for thunderstorms will be this afternoon and evening. However, some isolated thunderstorms cannot be ruled out this morning south of Interstate 80. The Storm Prediction Center has a marginal risk of severe storms south of a Princeton, Illinois to Memphis, Missouri line. The primary risks are hail and damaging winds. Tonight, fog is possible due to warm air over a cold snow pack. Visibilities may drop to one half mile or less. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Runoff from snowmelt and rainfall may lead to rises and possible flooding along tributary rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. 08/Sheets
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 10:09 AM CST | River Flood Watch | DVN | Lee | 24 hr |
| Dec 1, 12:36 PM CST | Dense Fog Advisory | DVN | Cedar, Clinton, Des Moines, Henry, Iowa, Jefferson and 8 more | 20 hr |
| Dec 1, 3:52 PM CST | Special Weather Statement | DVN | Louisa | 23 min |
| Dec 1, 4:47 PM CST | Special Weather Statement | DVN | Cedar | 28 min |
| Dec 1, 3:03 PM CST | Special Weather Statement | DVN | Henderson | 27 min |
| Dec 1, 3:05 PM CST | Tornado Warning | DVN | McDonough | 25 min |
| Dec 1, 3:24 PM CST | Special Weather Statement | DVN | Henderson | 36 min |
| Dec 1, 3:40 PM CST | Severe Thunderstorm Warning | DVN | McDonough | 35 min |
| Dec 1, 3:42 PM CST | Tornado Warning | DVN | McDonough | 33 min |
| Dec 1, 4:00 PM CST | Tornado Warning | DVN | McDonough, Warren | 30 min |
| Dec 1, 4:40 PM CST | Special Weather Statement | DVN | Henry | 35 min |
| Dec 1, 5:12 PM CST | Special Weather Statement | DVN | Henry | 33 min |
Nearby
Wind Advisories in Iowa, 2018Wind Advisories in Illinois, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.